Alert archive / Virginia / Flash Flood Warnings in 2001
Flash Flood Warning 44, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jul 29, 2001, 11:36 AM EDT for Smyth County, Tazewell County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 29, 2001, 11:36 AM EDT (15:36 UTC)
- Expired
- Jul 29, 2001, 2:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Smyth County, VA, Tazewell County, VA
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 3.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 459 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 291535 FFWRNK VAC173-185-291830- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1136 AM EDT SUN JUL 29 2001 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWESTERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA WESTERN SMYTH COUNTY IN SOUTHWEST VIRGINIA * UNTIL 230 PM EDT. * AT 1132 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF VERY HEAVY RAINFALL 5 MILES SOUTHWEST OF RICHLANDS...MOVING SOUTHEAST AT 15 MPH. LOCATIONS THREATENED BY HEAVY RAIN THROUGH 230 PM EDT INCLUDE RICHLANDS... MARION... SLOW MOVING STORMS ARE PRODUCING HEAVY RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING IN LOW LYING AREAS ALONG LITTLE RIVER...THE LOWER REACHES OF MAIDEN SPRING CREEK IN TAZEWELL COUNTY AND IN LOW LYING AREAS ALONG LITTLE TUMBLING RUN...AND ALONG THE NORTH FORK OF THE HOLSTON NEAR MCREEDY...NORTH HOLSTON AND BROADFORD. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL- WEATHER SERVICE BY CALLING TOLL FREE 1 8 6 6 2 1 5 4 3 2 4. .END $$ 04
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 9:37 AM EDT, 1 hour 59 minutes earlier.
Area forecast discussion, Jul 29, 9:37 AM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 937 AM EDT SUN JUL 29 2001 QUICK LOOK AT 12Z ANALYSIS, SOUNDING DATA AND SATELLITE...WILL ISSUE AN UPDATE THIS AM...MAINLY TO EXTEND THE FFA UNTIL MIDNIGHT. CURRENT FFA AREA WILL REMAIN THE SAME. APPEARS AREA OF ORGANIZED CONVECTION NOW GETTING TOGETHER OVER SE OHIO AND CENTRAL KY WILL BE THE KEY TO FLASH FLOODING FLOODING LATER THIS AFTN AND EVE. .RNK... NC...FLASH FLOOD WATCH UNTIL MIDNIGHT NCZ001-002-018. VA...FLASH FLOOD WATCH UNTIL MIDNIGHT VAZ007-009>020. WV...FLASH FLOOD WATCH UNTIL MIDNIGHT WVZ042>045. MG
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 12:58 PM EDT | Flash Flood Warning | RNK | Alleghany, Bath, Rockbridge, City of Covington, City of Lexington | 4 hr |
| Jul 29, 1:51 PM EDT | Flash Flood Warning | RNK | Grayson, Smyth | 3 hr |
| Jul 29, 2:29 PM EDT | Flash Flood Warning | RNK | Smyth, Tazewell | 3 hr |
| Jul 29, 5:28 PM EDT | Flash Flood Warning | RNK | Smyth, Tazewell | 6 hr |
Nearby
Flash Flood Warnings in Virginia, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.